Food Allergy Mom
My son was at a friend's birthday party. The party hosts were old family friends with whom we'd traveled and dined out hundreds of times. Plus, the mom was a physician, so my husband and I felt safe dropping him off at the party and running some errands. When we returned an hour or so later, another parent approached us immediately and said, "I've been concerned about your son. He's been coughing a lot ever since they ate." He is allergic to peanut, tree nut, milk, eggs, most legumes and sesame.
I scanned the room for my son, and he did have a wheezy cough but was otherwise acting fine. As I got closer, though, I noticed that there were hives all over the visible areas of his skin. I'd given his epinephrine auto-injectors to the party mom, but she was nowhere in sight. We didn't have a Food Allergy & Anaphylaxis Emergency Care Plan (FAAECP) at the time, so I wasn't even sure whether it was an occasion to use epinephrine. My husband (who is also a physician) and I decided we should leave the party, just in case. Before we left, I gave him a dose of antihistamine.
While we were walking to the car, he started wheezing and looked pale. We stopped in the middle of the sidewalk and I gave him the epinephrine. I knew we were supposed to call 911 but we were steps from our car and the children's hospital was only blocks away, so we decided to drive ourselves. During the drive, his symptoms didn't get any worse but they didn't improve, either.
The minute I carried him into the ER, it was like the whole staff went into "urgent mode." Within seconds, we were roomed and he was being given a second dose of epinephrine, plus albuterol. At that point, I completely broke down and started sobbing. A very kind nurse assured me, "You did everything right, mom, you did everything right" but I still couldn't help feeling like I'd somehow failed my son.
After six hours in the ER he was released. It was only as I went to put the used auto-injector in the sharps container on the wall that I realized it had expired months earlier. I learned so much from this experience: the need to have a FAAECP and follow it carefully, the fact that a reaction may require more than one dose of epinephrine to bring it under control, and the importance of checking auto-injector expiration dates and replacing them when needed.
This experience made me feel a lot more vulnerable and alone. Although we'd been managing food allergies in our household for over five years, after this reaction was the first time I sought out any food allergy community support. I also became much less trusting of others to keep my son safe - if my physician friend who'd known him all his life and eaten with him hundreds of times couldn't keep him safe, who could? The culprit turned out to be milk ingredients in some "sea salt and cracked pepper" flavor potato chips my son ate at the party.
It was a wakeup call for my husband as well. He'd never taken our son's food allergies seriously and this made him realize that it was a very serious, potentially life-threatening, matter. It was a valuable lesson about the importance of always checking labels, even if a food "sounds" safe. It's been six years and I still can't talk about this incident without getting teary.
Looking back on this experience, I consider myself incredibly lucky, for several reasons. First, my son survived this reaction (I know all too well that a much more tragic outcome was fully possible). Second, the outpouring of support I received from the food allergy community was overwhelming, and I've stayed connected with that community via online and in-person support groups. Third, I've been incredibly fortunate to encounter friends and neighbors who are as dedicated to keeping my son safe as I am, even to the point of tailoring the food at their kids' parties to be 100% safe for him. Finally, I learned what I should have known all along about managing food allergies and I've been able to use that knowledge to help educate others, advocate for my son and teach him how to advocate for himself.
Read more true stories of anaphylaxis.